Just Jenn Migraines

Living with frequent migraines can cause many intense symptoms such as light and sound sensitivity, nausea, and even seeing an aura of light around your eyes. If you experience an aura during migraines, you’ll often see flashing lights, zigzags of light, or even blurry lights in your peripheral vision. If you are someone who is prone to migraines, another risk factor can be hormonal birth control pills. 

How do hormones affect migraines?

Hormonal birth control pills use combinations of the hormones estrogen and progesterone to help prevent pregnancy. Changing levels of estrogen that occur naturally in our bodies can often trigger migraines. Have you ever experienced a headache in the days leading up to your period? That’s because your estrogen levels drop during this time, triggering headaches or migraines. Because headaches and migraines can be triggered this way, some doctors prescribe birth control pills to patients to treat headaches. For others, this is just an extra perk of taking the combination pill for other reasons. In some cases though, it can increase the risk of stroke and other serious health complications to take the combination (estrogen and progesterone) pill.

If you get migraines regularly and particularly get migraines accompanied by an aura, ask your doctor about your birth control options. Typically, doctors don’t recommend people taking the pill with estrogen in it if they also get auras with their migraines, or if they have a family history of migraine or blood clots. If you have this history, the estrogen in the pill could increase your risk of stroke, deep vein thrombosis, also known as blood clots, or cardiovascular disease. 

Alternate birth control options

So what do you do if you are someone who wants to take birth control and also has a history of migraine auras? First, speak with your doctor about it. It’s important to be transparent with your doctor about your health history when getting new medication anyway, but especially mention if you have a history of migraines. In addition to the combination pill, there is also a pill with just progesterone that could work for someone with migraines. There are also non-hormonal birth control options like condoms or the copper IUD. If you’re someone with no history of migraines, but you start having migraines after starting hormonal birth control, go chat with your doctor about it immediately. It’s important to mention all of these symptoms and things you notice in your body so you can be as healthy as possible.

Talking to your doctor about migraines

I first learned that migraine auras plus birth control pills can be dangerous over the summer when a co-worker of mine told me she needed to go see her doctor because she was starting to get bad migraines and was on the combination pill. Despite being on the pill myself for many years, I had never heard of this! My doctor never told me about the dangers of migraines and the pill. This just shows the importance of talking about women’s health out loud and without shame! Ask your doctor questions, even if they seem silly. Talk to your friends about what birth control they are taking if you are considering it. Talk to them about other health issues. It’s normal to talk openly about all this stuff because it not only keeps us more informed, but it also keeps us healthier and prevents serious complications in the future.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *